Thunderstorm Wind, Mills
- When
- March 14, 3:23 PM CST
- Where
- Mills County, 0.69 mi N of Pacific City
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.060, -95.820
Mesonet measured wind gust of 58 mph.
On March 14, 2025, a low pressure system moving across eastern Nebraska into western Iowa extended a dryline across the region, triggering storm development in eastern Nebraska and southwest Iowa during the afternoon and evening. Elevated instability, dry air near the surface (evident in inverted-V sounding profiles), and strong speed shear aloft contributed to the development of storms capable…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
On March 14, 2025, a low pressure system moving across eastern Nebraska into western Iowa extended a dryline across the region, triggering storm development in eastern Nebraska and southwest Iowa during the afternoon and evening. Elevated instability, dry air near the surface (evident in inverted-V sounding profiles), and strong speed shear aloft contributed to the development of storms capable of producing severe winds with gusts up to 78 mph and hail up to 1 inch in diameter.
By evening, a primary arc of thunderstorms organized in southeast Nebraska and pushed northward into northeast Nebraska and western Iowa. In the wake of this main thunderstorm complex, strong non-thunderstorm wind gusts persisted, reaching 65 to 79 mph. These winds prompted a High Wind Warning for portions of southeast Nebraska and southwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 14, 2:07 PM CST, 1 hour 16 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Omaha/Valley NE
307 PM CDT Fri Mar 14 2025
.KEY MESSAGES...
- A risk of severe storms through about 7 pm. Damaging wind
gusts are the primary hazard.
- A Red Flag Warning is in place for areas south of I-80 through
8 pm for the combination of strong winds and low relative
humidity.
- Rain turns to snow late tonight in northeast NE. This combined
with winds becoming northwest 20 to 35 mph with gusts 40 to 60
mph possible. High wind warning and wind advisory remains in
effect 10 pm through 1 pm. This could create near whiteout
conditions in northeast NE where a winter weather advisory
will be in effect 4 am through 10 am.
- More very high to possible extreme fire danger Monday and
Tuesday.
- Another system could bring accumulating snow to the area
Tuesday night into Wednesday, with a 10-30% chance of at least
plowable snow, and especially north of I80.
&&
.DISCUSSION...
Issued at 305 PM CDT Fri Mar 14 2025
It's a very busy day in the weather office dealing with multiple
severe hazards, including an imminent severe weather threat in
the next few hours, a fire weather threat through early evening,
a high wind threat tonight and Saturday, a blowing snow threat
tonight in northeast NE, then more fire weather threats Monday
and Tuesday, and even more snow next Tuesday night into
Wednesday. It's a wild season of transitional weather.
The strong low pressure center near the NE/KS border will move
northeast through the evening. Ahead of this, we've had one
cluster of thundershowers moving through southwest IA, but this
activity has been non severe, but producing wind gusts 40-50
mph. We are starting to see the next arc of thunderstorms
developing across central through northeast KS, and it's these
storms that will likely bring our severe weather threat, moving
into the NE/KS border region within the next hour or two, then
moving northward from there. We'll likely be issuing a severe
thunderstorm watch soon to account for severe weather into the
evening. Severe wind gusts appear to the primary hazard with the
storms late this afternoon, although some small hail will be
possible. And while there's a very small probability of a weak,
short lived tornado, it's the wind gusts that will be the
primary concern. These storms will be moving quickly perhaps at
55 mph or more, so the severe weather threat will only last 10
or minutes at the most at any given location. The severe threat
really diminishes by 7 pm.
After the storms move through, there's a small window for
relativehumidity to drop substantially, with strong southerly
winds, and thus there's still a fire weather threat for
southeast NE and southwest IA, and a red flag warning continues
until 8 pm.
At the same time as the surface low moves into the area,
showers will become widespread this evening, as winds shift to
the west and then northwest. The winds do increase to 25 to 40
mph, with gusts 40 to 60 mph possible. We do have a high wind
warning in effect for northeast NE 10pm through 1pm, and we
issued a wind advisory in the an adjacent buffer of counties 1am
through 1pm.
Meanwhile, while it's rain most of the night, the rain begins to
change to snow in northeast NE by 4 am, which lingers through
Saturday morning. It's not a lot of snow, only an inch and maybe
two, but the combination of strong winds with the snow could
create near blizzard conditions near the NE/SD border, so we do
have a winter weather advisory in effect 4 am through 10 am for
the blowing snow threat.
Moving on, Sunday should be quiet with highs in the 50s. But
we warm up quickly on Monday with highs back into the middle to
upper 70s to near 80. Combined with southwest winds increasing
again to 20 to 35 mph, we're looking at very high and possible
extreme fire danger again. Wouldn't be surprised if we need to
eventually issue more fire headlines for Monday.
The fire threat could continue into Tuesday along and south of
I80, ahead of the next big front that moves into the region.
High temperatures Tuesday range from the upper 50s behind the
front to near 80 to the south.
This front brings in the next chance for rain changing to snow
Tuesday night into Wednesday. This could also bring very strong
northwesterly winds of 25 to 50 mph, but also a good chance of
plowable snowfall, and especially north of I80. WPC has much of
the area in their 10-30% outlook for impactful winter weather,
so that's something we'll watching for next week.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1238 PM CDT Fri Mar 14 2025
Very busy set of TAFs with a lot of challenging weather. This
includes some showers in the next couple of hours at KOMA, and
then a hour window for potential severe thunderstorms with wind
gusts up to 50 knots possible. This could be 22-23z at KLNK,
23-24z at KOMA, and 22-01z at KOFK. The secondary forecast
challenge will be the winds, southerly at TAF issuance, but
becoming west then northwest, with gusts 35-45 knots possible.
The rain could change to snow at KOFK by 12z, and then MVFR
clouds develop 05-07z as well, but could transition back to VFR
by 16-18z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 1 AM to 1 PM CDT Saturday for NEZ015-034-
044-045-050-051-065-066-078.
Red Flag Warning until 8 PM CDT this evening for NEZ066>068-
078-088>093.
High Wind Warning from 10 PM this evening to 1 PM CDT Saturday
for NEZ011-012-016>018-030>033-042-043.
Winter Weather Advisory from 4 AM to 10 AM CDT Saturday for
NEZ011-012-016>018.
Wind Advisory until 7 PM CDT this evening for NEZ091>093.
IA...Wind Advisory from 1 AM to 1 PM CDT Saturday for IAZ043.
Red Flag Warning until 8 PM CDT this evening for IAZ079-080-
090-091.
&&
DISCUSSION...DeWald
AVIATION...DeWaldHazardous Weather Outlook National Weather Service Omaha/Valley NE 1142 AM CDT Fri Mar 14 2025 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-150645- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1142 AM CDT Fri Mar 14 2025 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight An intense weather system will move through the area today into Saturday. Southerly winds with gusts of 30 to 45 mph today will switch to northwest at 45 to 60 mph late tonight into Saturday. Travel may be difficult for light weight and high profile vehicles. There is a 30-50 percent chance for severe storms this afternoon mainly between 3 and 7 PM. The main threat with the severe storms will be damaging winds with the potential for gusts up to 75 mph, and hail up to one inch in diameter. An isolated weak tornado could also occur. Severe storms should initially develop along the Kansas and Nebraska border and then shift northward through the afternoon into the early evening. If severe storms, develop, threat should only last about 15 minutes at any given location. Extreme fire danger is expected for portions of southeast Nebraska and southwest Iowa on Friday as strong winds combine with low relative humidity. If storms don't drop much rainfall, we could see lightning spark wildfires this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Rain will switch over to snow early Saturday morning, with up to an inch of snow expected in northeast Nebraska by noon Saturday. Regardless of snowfall amounts, any snow combined with the strong winds will lead to very poor visibility with blowing snow and potential travel impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon, and any reports of severe weather will be appreciated.
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
412 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM Tstm Wnd Gst 2 E Plymouth 40.30N 96.95W
03/14/2025 M66 MPH Jefferson NE Public
Report from social media.
&&
JCPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
413 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM Non-Tstm Wnd Gst 3 S Lewiston 40.19N 96.40W
03/14/2025 M68 MPH Pawnee NE Trained Spotter
&&Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
418 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM Non-Tstm Wnd Gst 2 SE Peru 40.45N 95.70W
03/14/2025 M58 MPH Nemaha NE Mesonet
&&
sfPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
419 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM Hail 2 SW Sterling 40.44N 96.41W
03/14/2025 M0.50 Inch Johnson NE Public
Report from mPING: Half-inch (0.50 in.).
&&
JCPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
420 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM Non-Tstm Wnd Gst Humboldt 40.17N 95.95W
03/14/2025 M79 MPH Richardson NE Trained Spotter
Measured.
&&Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
422 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Hail 4 SE Lincoln 40.76N 96.66W
03/14/2025 E0.50 Inch Lancaster NE Public
Report from mPING: Half-inch (0.50 in.).
&&
JCThe Omaha radar (KOAX), 54 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
6 thunderstorm wind. Local standard time, as filed.
Mesonet measured wind gust of 58 mph.
Mesonet measured wind gust of 60 mph.
Mesonet measured wind gust of 66 mph.
Measured wind gust of 61 mph by two separate personal weather stations.
Personal weather station measured wind gust of 64 mph.
Public estimated wind gusts of 60 to 70 mph, lasting nearly 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245319, 1245320, 1245321, 1245322, 1245323, 1245324.